Percocet - Who's on it? Whatcha' Think?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Feb 2007
Total Posts : 39
   Posted 10/10/2007 4:19 PM (GMT -6)   
Just wondering how Percocet (Acetaminophin/Oxycodone) works for those taking it? I take it for chronic back/muscle pain. It's about the only thing that remotely works for me. I don't know if it actually kills the pain or if it just puts me in such a good mood that I can deal with the sometimes gnawing muscle pain in my mid-back.
I worry about becoming 'dependant', but I don't take it 'recreationally' and if I'm having a good day I can easily only take 1/2 tablet to one full tablet. On a bad day I've taken 3-4 over 12 hours -- sure, I feel good but I feel like a zombie too. I have to admit they give me a "buzz"... a sort of relaxed sense of well-being (which I don't complain about) -- and I can see how some people could become addicted. I've tried to go off them a few times, and I don't think I go thru withdrawl, but sometimes I begin to feel "uncomfortabe" and "on edge".... but one time I did go off them temporarily and I felt fine. I don't think I'm flirting with addiction, but dependance (mentally? physically?) maybe???
Anyways just wondering about anyone else's experience?

Regular Member

Date Joined Jul 2006
Total Posts : 495
   Posted 10/10/2007 5:29 PM (GMT -6)   
wes - welcome!

I take percocet 5/325 and have been taking it for almost 6 years now. It is the only thing that has really worked for me - as my pain isn't always bad - but is always there. I've noticed that if I take the percocet before I eat by more than 5 minutes, I get a slight buzz from them - so I've learned to take them after I eat or during the meal.

Be very glad that you've found something that works for you... the one thing to watch out for is taking more than is prescribed at any one time. I am allowed 3 percocet a day - sometimes I take 1/2 a pill sometimes I take 3 in one day. Make sure you aren't doubling up at any one time as well to get "extra" relief - as it will (IMO) make you become used to it quicker.

The last piece of advice is to make sure that you are not taking tylenol in any other forms on top of the perc's. We buy sleep meds for me over the counter - and always make sure they dont have tylenol in them - the same with alcohol and whatnot. Also - lastly - drink plenty of water to allow your body to flush out the tylenol and keep your liver healthy!

hugs! Again, welcome
"When we come to the edge of the light we know, and are about to step off into the darkness of the unknown, of one thing we can be sure; either God will provide something solid to stand on... or we will be taught to fly.'"

"Cause when push comes to shove You taste what you're made of, You might bend, till you break Cause its all you can take; On your knees you look up Decide you've had enough, You get mad you get strong Wipe your hands shake it off, Then you Stand" From "Stand" by Rascal Flatts
Dx.: Polycystic Ovarian Syndrome, Ulcerlative Colitis, Chronic Inflammation of the Colon, Ruptured & Fused L4-L5-S1 w/pinched nerves, Degenerative Disc Disease, Chronic Costochondritis, Back Muscle Spasms, Asthma, Benign Tremmors (hands)

Veteran Member

Date Joined Mar 2005
Total Posts : 4305
   Posted 10/11/2007 12:00 AM (GMT -6)   
I have Crohns and there for I can not take any thing that has Acetaminophin it.I have been on severl pain meds and for me Demerol and the pain patches were great and it did a really good job with my pain.I have Crohn,RA.OA,AS and I have sjerens disease and I have a skin disorder called Pyderma gangrensum(sp)as well and it causes alot of pain as well.When I had to get a new pain doctor(moved back to my home town in another state)and they will not script demerol but they put me on Oxycodone 30mg I am allowed four aday and I am on the pain patches and I was moved up to the 75's.I understand to were you are coming from a sfor getting addicted and the dependance part.I to worry about getting addicted to the pain meds and I let my GI know this( GI is the one that use to script my meds)and he told me that there was a differents.He told me that addiction comes into play when you are taking to many of them and then craving them for the feel good high.Dependance is were you are taking your meds as scripted.

Regular Member

Date Joined Feb 2007
Total Posts : 39
   Posted 10/11/2007 10:27 AM (GMT -6)   

Thanks for the feedback! Yeah, I avoid any other acetaminophin type products when I'm on Percocet - no point. And I find when I take a Percocet on a full stomach it has not much of an effect. So an empty stomach or well before or well after a meal works best. But I have to remember - when I do take a pill - is to have it with a full glass of water... something that I'm not always good at... but getting better! And I don't drink alcohol really anymore, so that's not an issue.

Also I'm on an antidepressant (an unfortunate side effect of lingering back pain). One a day SSRI. My doctor says there's no interaction between this and the percocet, however I find if I take both at the same time (or close together) I feel slightly nauseous. So I tend to space them out as much as I can.

Maybe one of these days, when I'm completely off meds I can finally kick back and enjoy a Heiniken or a Corona.

Take care.

Post Edited (wes101) : 10/11/2007 9:40:23 AM (GMT-6)

New Member

Date Joined Oct 2007
Total Posts : 13
   Posted 10/11/2007 11:44 AM (GMT -6)   
It's the half-life being so short , 2-3 hours true therapuetic value. It say's they last 6 hours , but thats mainly with people who have no opoid tolerence at all , sounds like u would be better off losing the acetaminophin and going to a straight oxycodone extended formulas ( oxycontin). They will give u about 6-8 hours of true effect , some with more tolerence only 3-4 1/2 hour's and u will lose all that tylenol that if u ask me is more bad for u then any opiate only med. As far as a glass of water and or food , thats up to your body to decide.

When doctor's say there is not a chance of side effect's between med's be sure to always double
check as they arent a pharmacist even though they do know alot about med's they dont know
everything. ( I always double check my med's online myself) Cause lately i been seeing people being prescribed lyrica and tramadol as they shouldnt be prescribed together because of side effect's


Veteran Member

Date Joined Jan 2005
Total Posts : 9090
   Posted 10/11/2007 3:35 PM (GMT -6)   
Hi Wes,

I've been on perc's for several years in addition to Oxycontin. There is no way you can stop your body from being dependent on these medications but you are NOT addicted. You are taking them as directed by your doc, not buying extras, not taking more than prescribed so it's not a problem. I do understand your feelings about having to be on them at all and I would soooo prefer to not have to take them for continuing pain but mine isn't going to ever go away. I sure hope you can get off one day. I'm also on antidepressants but an extremely low dose. I can't tolerate them well but without I'm crying all the time and not participating in life.

Sounds to me like you're doing fine with your meds and it's wonderful that there is something that will work for you.

Co-Mod Fibromyalgia & Chronic Pain Forums
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)

New Member

Date Joined Oct 2007
Total Posts : 5
   Posted 10/12/2007 12:06 AM (GMT -6)   
Hi Curly
I was reading your post about how your doctor told you that addiction comes into play when you are taking to many of them and then craving them for the feel good high.Dependence is were you are taking your meds as scripted. I believe that your doctor has mis informed you. As a person who has worked in the feild of chemical dependency and a recovering addict for 15 year now I can tell you that addiction and dependence are one and the same. What your doctor describe to you is called abuse. Below you will find the definition of each. I have also listed the resource if you want to look it up yourself. Percocet are very addictive they are from the opioid family. They are physically additive as well as mentally. Maybe it would be a good Idea to research this and then have another discussion with your doctor presenting him with some facts and see what he has to say. Thank you for reading my post and you have a blessed day.

de·pen·dence also de·pen·dance

4. A compulsive or chronic need; an addiction: an alcohol dependence.


1. being abnormally tolerant to and dependent on something that is psychologically or physically habit-forming (especially alcohol or narcotic drugs)
2. an abnormally strong craving


1.To use wrongly or improperly; misuse: abuse alcohol; abuse a privilege.
2.improper use or handling; misuse: abuse of authority; drug abuse. all you have to do is type in Dependence, then Addiction, Then Abuse.

I hope this information is helpful to you.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 7:04 AM (GMT -6)
There are a total of 2,710,448 posts in 298,898 threads.
View Active Threads

Who's Online
This forum has 153451 registered members. Please welcome our newest member, hgfbvcxsaqwe.
216 Guest(s), 5 Registered Member(s) are currently online.  Details
Georgia Hunter, George_, Haley, vopalien, Huddie

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer